New Hampshire, 2003

Flooding in New Hampshire, August 10, 2003

August 10, 2003 · NWS GYX · 2 events in 2 counties and zones

Thunderstorms produced 2 to 4 inches of rain and caused the Pemigewasset River at both Woodstock and Plymouth to flood. 3 ft above the 9 ft flood stage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorms produced 2 to 4 inches of rain and caused the Pemigewasset River at both Woodstock and Plymouth to flood. The river crested at 10.3 ft at Woodstock at 7 am, 1.3 ft above the 9 ft flood stage. At Plymouth, the river crested at 13.4 ft at 4 pm, 0.4 ft above the 13 ft flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 10, 3:50 AM EST, 25 minutes earlier.

Area forecast discussion, Aug 10, 3:50 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
450 AM EDT SUN AUG 10 2003

SYNOPSIS...HIGH PRESSURE WELL OFF THE EASTERN SEABOARD AND A BROAD
AREA OF LOW PRESSURE EXTENDING FROM THE CAROLINAS ACROSS THE MID
ATLANTIC STATES AND INTO NEW BRUNSWICK WILL REMAIN IN PLACE THROUGH
TUESDAY.  HIGH PRESSURE WILL BUILD SOUTHEAST INTO NEW ENGLAND
WEDNESDAY AND THURSDAY.

SHORT TERM...SHOWERS HEAVY AT TIMES MOVED THROUGH NEW HAMPSHIRE
OVERNIGHT.  HEAVIEST RAINFALL WAS IN THE PEMIGEWASSET RIVER BASIN.
NO PRECIP REPORTS YET BUT RADAR ESTIMATES INDICATE 2 TO 3 INCHES OF
RAIN HAS FALLEN IN THE PEMI BASIN.  THE PEMI IS RISING SHARPLY AND A
FLOOD WARNING MAY BE NEEDED IN THE NEXT FEW HOURS.  AT LEAST ONE
MORE AREA OF MODERATE TO HEAVY SHOWERS WILL MOVE THROUGH NEW
HAMPSHIRE THIS MORNING AND ACROSS THE WESTERN MAINE MOUNTAINS
TODAY.  STAYED CLOSE TO MAV TEMPERATURE AND POP GUIDANCE.

LONG TERM...POPS TAPER OFF TO CHANCE TONIGHT AND THEN BACK TO LIKELY
WEST AND NORTH MONDAY.  GFS CONTINUES TO SHOW HIGH PRESSURE PUSHING
IN BY WEDNESDAY NIGHT WHICH FINALLY DRIES AMS AND BRINGS AN END TO
THE SHOWERS.  SECOND HALF OF THE WEEK SHOULD BE DRY.

MARINE...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA IN THE
SHORT TERM.  MAIN MARINE WEATHER PROBLEM CONTINUES TO BE FOG.

FCSTID =    7

.GYX...
ME...NONE.
NH...NONE.

WHEELER
Hazardous weather outlook, Aug 9, 4:38 AM EST, 23 hours 37 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-091130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
538 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL SHOWERS ARE EXPECTED TONIGHT AND SUNDAY.  RAINFALL MAY BE
HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WHEELER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Northern Grafton

When
August 10, 4:15 AM EST to 9:15 AM EST
Where
Northern Grafton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

Flood, Southern Grafton

When
August 10, 12:30 PM EST to 5:30 PM EST
Where
Southern Grafton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333463, 5333539.